Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 26, 2021Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 26, 2021, 4:05 PM CDT for Sedgwick County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 4:05 PM CDT (21:05 UTC)
Expired
Jul 26, 2021, 5:00 PM CDT
In force
55 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 15 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:36 PM CDTTSTM WND GST 67Mcconnell Air Force Bas, KSAWOS STATION KIAB MCCONNELL AFB.
Jul 26, 4:43 PM CDTTSTM WND DMG3 S Downtown Wichita, KSDELAYED REPORT. TREE DOWN AT ENVISION IN SOUTH WICHITA. REPORT VIA TWITTER. TIME ESTIMATED.
Jul 26, 4:46 PM CDTTSTM WND DMG2 Ese Bel Aire, KSDELAYED REPORT. KAKE BROADCASTER REPORTED A BRANCH HAD SNAPPED DURING THE STORM NEAR THIS LOCATION.
Jul 26, 4:49 PM CDTTSTM WND DMG1 Wnw Andover, KSDELAYED REPORT. KAKE BROADCASTER SENT A OF MINOR TREE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS83 KICT 262105
SPSICT

Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Mon Jul 26 2021
 
KSZ067-069-083-092-093-262200-
Reno KS-Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
405 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 401 PM CDT...National Weather Service Doppler radar was 
  tracking a cluster of strong thunderstorms with locally very heavy 
  rainfall rates. The storms were nearly stationary.

These storms will be capable of torrential rainfall rates and wind 
gusts to 45 mph.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
  Cheney, Douglass, Sedgwick, Colwich, Conway Springs, Haven and
  Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3790 9779 3791 9736 3791 9716 3792 9715
      3792 9706 3746 9690 3734 9778
TIME...MOT...LOC 2102Z 325DEG 3KT 3751 9748 

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:45 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 26, 3:45 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
345 PM CDT Mon Jul 26 2021

.MESOSCALE DISCUSSION...
Issued at 343 PM CDT Mon Jul 26 2021

Isolated to small clusters of thunderstorms will continue developing
across central and south-central Kansas this afternoon, within an
axis of high precipitable water (1.75 - 2 inches) and strong
instability (MLCAPE of 2500-3500 J/KG). Mid-level winds in the
atmosphere remain rather weak, therefore storm motions will be very
slow and chaotic resulting in localized very heavy rainfall rates.
Steep low-level lapse rates and the high PW airmass will be
conducive to producing gusty winds up to 40-45 mph and outflow
boundaries which new storms will develop off of. These storms are
producing plenty of cloud to ground lightning strikes, which is
particularly relevant to those working/playing outdoors. Storm
activity should begin to diminish toward or after sunset with loss
of diurnal heating.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Scattered showers and storms this afternoon and evening (see
Mesoscale Discussion above)

2) Persistent heat with heat indices of 100-105

A ridge continues to move into the Plains to cover the western half
of the CONUS. This will be a dominant player for the week. High
temperatures should climb above seasonal normal values (92-93
degrees) for Tuesday through Thursday. The warmest days of the week
will be Wednesday and Thursday where highs could reach the century
mark. Heat index calculations peak at 100-105. Wednesday and
Thursday are expected to have the best potential to reach Heat
Advisory criteria. Values for Tuesday are shy/closer to 100. It is
possible that the number of consecutive days of heat indices within
the 100-105 range could prompt subsequent shifts to issue a heat
headline. Dew points will be another factor to consider though in
terms of any level of drying that may occur which can even be found
inconsistently in the observations across the central portions of
the state today. Wind speeds should range from 5-15 mph offering
little relief. Remember these safety tips: Stay hydrated. Avoid
exercising or other extracurricular outdoor activities from 11A-6P
if possible. If you work outdoors, take additional breaks and make
sure to keep hydrating after the work day is over.

.LONG TERM...(Friday through Monday)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Persistent heat with highs near 100 Friday & Saturday

2) Chances for showers and thunderstorms Saturday night & Sunday
night

3) Slightly cooler on Sunday

Challenges and changes: Precipitation chances for the weekend

The persistent ridge will remain in place for Friday. Summertime
heat continues as high temperatures stay in a range from 94-103
degrees for Friday and Saturday. A trough deepens over eastern
Canada and sends a front across this weekend. The timing appears to
be Saturday afternoon. This feature is not much to speak of with the
latest blend of models decreasing even the slight chances that were
in there from the previous forecast. If something changes with the
wave and respective front that will move through Saturday, then the
precipitation chances could increase. Slightly cooler air is
forecast to move in for Sunday behind the front with highs dropping
by roughly five degrees. While there may not be widespread
precipitation, most people would probably not complain for even the
small bit of a "cool" down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Jul 26 2021

Some MVFR conditions are expected throughout the period as ceilings
between 1,000-3,000 feet are possible.

There's a chance for showers and storms  across the southern
portions of the CWA this afternoon and evening. We mentioned thunder
in for Wichita and Hutchinson through 23z this evening. Additionally,
we added thunder to Salina as well due to a growing cumulus field
and some low level confluence. Conditions should clear overnight
where a few clouds may remain over the western half of the CWA
through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  74  96 /  10  10   0   0
Hutchinson      71  96  73  97 /  10  10   0   0
Newton          71  95  73  95 /  10  10   0   0
ElDorado        72  93  74  95 /  10  10   0   0
Winfield-KWLD   73  94  74  96 /  20  10   0   0
Russell         70  98  73  98 /  10   0   0   0
Great Bend      70  98  71  94 /  10   0   0   0
Salina          71  97  74 100 /  10  10   0   0
McPherson       70  96  72  96 /  10  10   0   0
Coffeyville     73  93  74  95 /  20  10   0   0
Chanute         73  93  74  95 /  10  10   0   0
Iola            73  93  74  94 /  10  10   0   0
Parsons-KPPF    73  93  74  95 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...JMC
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CRW
Hazardous weather outlook, Jul 26, 4:06 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 AM CDT Mon Jul 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 AM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms today, mainly across southern Kansas will
be capable of producing outflow winds around 40 mph, and locally
heavy rainfall which could cause minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices above 100 degrees are possible for Tuesday afternoon
across the area. However, the more intense heat is expected to
return on Wednesday and continue through Friday, when heat indices
each afternoon will range from 102 to 107 degrees.

There is a slight chance for thunderstorms on Saturday. If storms
develop, they will have the potential for gusty winds and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 26, 3:15 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
315 PM CDT Mon Jul 26 2021

KSZ092-093-262115-
Cowley KS-Sumner KS-
315 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 415 PM CDT.

* At 312 PM CDT...National Weather Service Doppler radar was
  tracking small clusters of strong thunderstorms with locally heavy
  rainfall across Sumner County and western Cowley County.

These storms will produce localized very heavy rainfall rates and
wind gusts up to 45 mph.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
  Oxford, Udall, Argonia, South Haven, Geuda Springs, Rock, Mayfield,
  Milan, Hunnewell, Perth, Winfield City Lake, Riverdale, Strother
  Field Airport and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3700 9777 3734 9780 3746 9689 3700 9681
TIME...MOT...LOC 2012Z 216DEG 8KT 3715 9764

CARUSO
Special weather statement, Jul 26, 3:20 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT Mon Jul 26 2021

KSZ049-051-262115-
McPherson KS-Saline KS-
320 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern McPherson County in central Kansas...
  Saline County in central Kansas...

* Until 415 PM CDT.

* At 317 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with locally heavy
  rainfall over southwestern Saline County. The storms were moving
  slowly north at 5 mph.

These storms will produce localized very heavy rainfall rates and
wind gusts up to 45 mph.

* Locations impacted include...
  Salina, Lindsborg, Assaria, Brookville, Smolan, Falun, Glendale,
  Bridgeport, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3886 9741 3853 9749 3857 9793 3892 9793
TIME...MOT...LOC 2018Z 216DEG 7KT 3869 9773

CARUSO
Special weather statement, Jul 26, 4:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Mon Jul 26 2021

KSZ067-069-083-092-093-262200-
Reno KS-Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
405 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 401 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with locally very heavy
  rainfall rates. The storms were nearly stationary.

These storms will be capable of torrential rainfall rates and wind
gusts to 45 mph.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
  Cheney, Douglass, Sedgwick, Colwich, Conway Springs, Haven and
  Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3790 9779 3791 9736 3791 9716 3792 9715
      3792 9706 3746 9690 3734 9778
TIME...MOT...LOC 2102Z 325DEG 3KT 3751 9748

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:15 PM CDTSpecial Weather StatementICTSumner60 min
Jul 26, 3:20 PM CDTSpecial Weather StatementICTSaline55 min
Jul 26, 4:14 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline61 min
Jul 26, 4:28 PM CDTAreal Flood WarningICTSedgwick5 hr
Jul 26, 4:42 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick14 min
Jul 26, 5:09 PM CDTSpecial Weather StatementICTButler51 min
Jul 26, 5:19 PM CDTSpecial Weather StatementICTHarvey56 min
Jul 26, 5:21 PM CDTSpecial Weather StatementICTMcPherson54 min
Jul 26, 5:52 PM CDTAreal Flood WarningICTHarvey, McPherson4 hr
Jul 26, 6:17 PM CDTSpecial Weather StatementICTHarvey, McPherson, Rice28 min
Jul 26, 6:50 PM CDTSpecial Weather StatementICTReno25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.